Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 95, NWS Fort Worth, TX

October 21, 2009Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 21, 2009, 6:42 PM CDT for Denton County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2009, 6:42 PM CDT (23:42 UTC)
Expired
Oct 21, 2009, 8:45 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 82 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 212342
FFWFWD
TXC121-220145-
/O.NEW.KFWD.FF.W.0095.091021T2342Z-091022T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
642 PM CDT WED OCT 21 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 845 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM RAY
  ROBERTS PARK JOHNSON BRANCH TO FLOWER MOUND...MOVING NORTHEAST AT
  30 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY
  FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 845 PM CDT.

  THE HEAVY RAIN IS MOVING TOWARDS THE CORINTH AREA...AND HAS        
  PRODUCED FLASH FLOODING ALREADY IN TARRANT COUNTY AS IT QUICKLY    
  DROPPED AT LEAST TWO ADDITIONAL INCHES OF RAIN THERE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3342 9683 3300 9684 3300 9713 3322 9709
      3323 9729 3343 9725 3342 9688

$$
2 follow-up statements
000 
WGUS74 KFWD 220045
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
745 PM CDT WED OCT 21 2009

TXC121-220145-
/O.CON.KFWD.FF.W.0095.000000T0000Z-091022T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-
745 PM CDT WED OCT 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
DENTON COUNTY...

AT 744 PM CDT...HEAVY RAIN CONTINUES FROM JUSTIN TO PILOT POINT. 
RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN. 
ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW 
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER 
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS 
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT 
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

&&

LAT...LON 3342 9683 3300 9684 3300 9713 3322 9709
      3323 9729 3343 9725 3342 9688

$$
000 
WGUS74 KFWD 220143
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
843 PM CDT WED OCT 21 2009

TXC121-220151-
/O.EXP.KFWD.FF.W.0095.000000T0000Z-091022T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-
843 PM CDT WED OCT 21 2009

...THE FLASH FLOOD WARNING FOR DENTON COUNTY EXPIRES AT 845 PM CDT...

THE HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. SOME AREAS MAY BE 
SLOW TO DRAIN...SO CONTINUE TO EXERCISE CAUTION. MORE RAIN IS 
EXPECTED OVERNIGHT...AND ADDITIONAL ADVISORIES AND/OR WARNINGS MAY 
BE NEEDED. 

LAT...LON 3342 9683 3300 9684 3300 9713 3322 9709
      3323 9729 3343 9725 3342 9688

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 6:16 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 21, 6:16 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
616 PM CDT WED OCT 21 2009

.AVIATION...
WV LOOP SHOWS SYSTEM SPINNING OVER NE NM/SE CO WITH NEAR
CONTINUOUS RAIN...SOME SHOWERS...AND MAYBE AN ISOLATED
THUNDERSTORMS (NON- SEVERE) SPREADING ACROSS THE HEART OF TEXAS AS
STRONG SYNOPTIC LIFT APPROACHES FROM THE WEST. CIGS WILL BE
BOUNCING AROUND THIS EVENING...BUT FEEL IT IS BEST TO KEEP THEM
IFR ACROSS THE KDFW TRACON UNTIL 05Z. KACT TRACON MAY SEE SOME IFR
CIGS/VIS...BUT LOW MVFR IS BEST CALL ATTM. LATE TONIGHT... A
BROKEN LINE OF TSRA EXPECTED TO PROCEED/ALONG THE COLD FRONT AS IT
MOVES ACROSS THE REGION 08-14Z. EXPECTED MVFR CIGS/VIS AS THE COLD
FRONT ARRIVES AND JUST AFTER...THEN TRENDING TO VFR CIGS AROUND
5KFT IN THE LATE MORNING. TURNING VFR WITH NORTHWEST WINDS 15G25
THROUGHOUT THE AFTERNOON HOURS. 75

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT WED OCT 21 2009/
WET WEATHER WILL CONTINUE INTO THIS EVENING AND TONIGHT AS STRONG
LOW LEVEL WARM ADVECTION CONTINUES AHEAD OF S/W TROF THAT WILL
MOVE THROUGH TONIGHT. LARGE AREA OF MODERATE TO HEAVY RAINFALL
CONTINUES ALONG AND EAST OF INTERSTATE 35 WITH ADDITIONAL SHOWERS
AND EMBEDDED THUNDERSTORMS EXTENDING FROM SURFACE LOW ACROSS
WESTERN OKLAHOMA INTO WEST CENTRAL TEXAS. WESTERN HALF OF THE CWA
IS GETTING A BREAK IN THE RAINFALL THIS AFTERNOON...BUT THIS AREA
SHOULD FILL IN THIS EVENING...WITH MODERATE TO HEAVY RAINFALL AND
A FEW THUNDERSTORMS EXPECTED TO MOVE ACROSS ALL OF NORTH TEXAS
TONIGHT. WILL CONTINUE WITH 100 POPS FOR MOST OF THE AREA TONIGHT.
COLD FRONT SHOULD BE APPROACHING THE METROPLEX AROUND MIDNIGHT OR
SHORTLY THEREAFTER WITH RAIN COMING TO AN END BEHIND THE SYSTEM
FROM WEST TO EAST.

FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TONIGHT. SEVERAL
AREAS HAVE ALREADY PICKED UP BETWEEN 1 AND 2 INCHES OF RAIN...WITH
AN ADDITIONAL 1 TO 3 INCHES OF RAIN EXPECTED LATER THIS EVENING
AND TONIGHT. AREAS ALONG AND EAST OF I-35 WILL HAVE THE HIGHEST
THREAT FOR FLOODING. THE OVERALL SEVERE THREAT CONTINUES TO BE
LOW. LOW LEVEL SHEAR IS MODEST BUT DEEP SURFACE BASED CONVECTION
IS UNLIKELY GIVEN VERY WEAK INSTABILITY ACROSS THE REGION.

RAIN CHANCES END BY LATE IN THE MORNING THURSDAY ACROSS THE
EASTERN HALF OF THE CWA AS THE FRONT CLEARS THE AREA. HIGHS SHOULD
REMAIN IN THE LOW TO MID 60S WITH NORTHWEST WINDS. TEMPS WILL WARM
INTO THE 70S THROUGH THE END OF THE WEEK...WITH THE NEXT
DISTURBANCE CROSSING THE AREA TOWARD THE LATTER PART OF THE
UPCOMING WEEKEND. WILL MAINTAIN THE 20 POPS IN THE FORECAST FOR
LATE SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  58  64  46  70  48 / 100  20   5   5   5
WACO, TX              60  67  49  72  48 / 100  30   5   5   5
PARIS, TX             61  64  42  64  44 / 100  60  10   5   5
DENTON, TX            55  64  43  68  43 / 100  20   5   5   5
MCKINNEY, TX          58  64  44  67  44 / 100  30  10   5   5
DALLAS, TX            59  64  47  71  50 / 100  20   5   5   5
TERRELL, TX           61  65  46  70  46 / 100  40  10   5   5
CORSICANA, TX         63  67  46  70  48 / 100  50  10   5   5
TEMPLE, TX            62  68  48  71  47 / 100  30   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM CDT THURSDAY FOR TXZ091>095-102>107-
117>123-131>135-144>148-157>162-174-175.

&&

75/
Hazardous weather outlook, Oct 21, 2:52 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
252 PM CDT WED OCT 21 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
252 PM CDT WED OCT 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 6 AM THURSDAY MORNING ALONG
AND EAST OF A LINE FROM BOWIE...TO WEATHERFORD...TO COPPERAS COVE.

AS AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT AFFECT THE
REGION TONIGHT...HEAVY RAINFALL ISL LIKELY...WITH TOTALS OF 1 TO 3
INCHES ARE EXPECTED...WITH ISOLATED TOTALS MAY EXCEED 4 INCHES.
SOILS ARE ALREADY SATURATED FROM PREVIOUS RAINFALL...SO ANY HEAVY
RAINFALL WILL LIKELY RUN OFF AND RESULT IN LOCALIZED FLASH FLOODING.

THE SEVERE THREAT APPEARS LOW...THOUGH A STRONG STORM OR TWO EMBEDDED
IN THE WIDESPREAD RAIN IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST ON THURSDAY AS A COLD
FRONT SWEEPS THROUGH NORTH TEXAS. SOME LOCALLY HEAVY RAINFALL MAY
STILL BE POSSIBLE ACROSS FAR EASTERN NORTH TEXAS THROUGH MID-MORNING.

LOW THUNDERSTORM CHANCES WILL RETURN SUNDAY NIGHT AND MONDAY...AS ANOTHER
COLD FRONT AND DISTURBANCE ALOFT AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT FOR HEAVY
RAINFALL AND FLOOD REPORTS.

05/

In the hours before

Local storm report, Oct 21, 6:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
604 PM CDT WED OCT 21 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLASH FLOOD      HALTOM CITY             32.80N  97.27W
10/21/2009                   TARRANT            TX   LAW ENFORCEMENT

            TWO VEHICLES STUCK IN HIGH WATER. RESCUE IN PROGRESS.
            ROAD BEING CLOSED.
Local storm report, Oct 21, 6:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
610 PM CDT WED OCT 21 2009

CORRECTED CITY AND LAT.LON

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLASH FLOOD      FORT WORTH              32.79N  97.34W
10/21/2009                   TARRANT            TX   LAW ENFORCEMENT

            TWO VEHICLES STUCK IN HIGH WATER. RESCUE IN PROGRESS.
            ROAD BEING CLOSED.
Local storm report, Oct 21, 6:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
619 PM CDT WED OCT 21 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      FORT WORTH              32.75N  97.34W
10/21/2009                   TARRANT            TX   LAW ENFORCEMENT

            CAR STALLED...ROAD CLOSING ON NORTH SIDE DRIVE AT COLD
            SPRINGS
Local storm report, Oct 21, 6:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
624 PM CDT WED OCT 21 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLASH FLOOD      WATAUGA                 32.85N  97.27W
10/21/2009                   TARRANT            TX   NWS EMPLOYEE

            MULTILPLE ROADS CLOSED DUE TO HIGH WATER IN WATAGUA

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:50 AM CDTAreal Flood AdvisoryFWDDenton, Hood, Johnson, Montague, Parker, Tarrant and 1 more3 hr
Oct 21, 9:39 AM CDTRiver Flood WarningFWDDelta, Hopkins72 hr
Oct 21, 1:21 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Denton, Ellis, Hill, Johnson and 1 more3 hr
Oct 21, 4:26 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Denton, Ellis, Johnson, Kaufman and 3 more4 hr
Oct 21, 5:48 PM CDTFlash Flood WarningFWDDenton, Tarrant117 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.